Acute Disseminated Encephalomyelitis (ADEM) Support Group

Behavioural and emotional changes after ADEM


#1

Hello,

I am new to this forum. My Son Matthew got diagnosed with ADEM in March 2018 but his attack occured in December. He has now completed a 3 month course of Prednisolone. We were warned of the side effects and we try to managed the situation as best as we could. However, we have noticed no improvement diring the tapering period or now that he has stopped. It is actually quite the opposite. He had irrational outbust of anger, is constantly sad or distressed and it is getting out of control. My 6 years old tell us he wants to die, which is the most hurtful thing i have ever heard.

I would appreciate any help and suggestion on how to best react and manage the situation.


#2

Keep in mind with steroids: If you have taken steroids for more than two weeks, even if you then stop, your body may have a decreased ability to respond to physical stress - because your adrenal glands may not react as they should normally. This effect can last as long as A YEAR after steroid discontinuation.

You can do an internet search for steroids and rage/anger for good tips on management as well.

Physical stress, emotional stress, it all ends up in same basic place in your head and in your feelings. Considering your son is six with suicidal idealization you may want to get in touch with counselor to help manage the steroid withdrawal as well as changes after something as traumatic as ADEM.

azurelle


#3

So sorry to hear this. I was diagnosed with Adem nearly 1 year ago. Steroids had a big effect on me. I was angry and emotional and I was 39 so I can only imagine what your son is going through. It can take months for any affects to ware off. Secondly Depending what part of the brain struck will have an effect in your sins symptoms. For me I was dizzy, declined cognitivelyand paralysed on my left. However I made a full recovery within 3 months but later got MS. For others it can cause cognitive issues as well as eomotional ones. All you can do is make sure your son gets the best care and rehabilitation in order to make a full recover. Be strong


#4

I also was diagnosed with ADEM 8 years ago at age 63. And yes, I was angry among other emotions.

I cannot add anything to what’s already been said here except to reinforce that he gets great rehab care and that he doesn’t try to do too much at one time. Rest, rest, rest. Although since he’s young, that may be difficult to persuade him to do.


#5

I am so sorry. Our son is six as well and got sick the end of Feb. He was diagnosed quickly, mostly because he got so sick, so fast. He almost died and was in ICU for 72 days. He just got home last week and still can’t speak or move much. Probably permanently messed up. It breaks my heart to hear you son speak that way. Unbelievable. But it sounds like this is something that he can heal from. Steroids seemed to do nothing for our boy, low dose chemotherapy did although the damage had been done. There is no real proof steroids “work” in these cases. Obviously, they seem to in some cases, but I wish they would start considering Cyclophosphamide as first line treatment in the more severe attacks. Have they done MRIs? And do they know the attack is over? Where are you getting treated? Make sure he is getting a lot of Omega 3 oil. I am hoping he just needs some time for his body to readjust to “normal”.


#6

Hello Yannick, we all feel for you with similar experiences. Im mother of a 5yr old son with very similar Experience (last year). Steroids helped my son recover his physical strength but like your son emotionally he struggled. It did gradually get better as time went on. Seek supportive services, im not sure which country you are from as services will differ. Im in australia & our Hospital had rehab services we could access & get referrals through. What I have learnt through this forum is everyones experience is unique and varira but very supportive & understanding we are here for you.


#7

Most ADEM survivors have a brain injury. There are a lot of symptoms common to all brain injury survivors. Like rage and depression and saying things will make you upset. However please know that a lot of this is the brain injury, and not the person. It is very hard to accept this idea, and it really tears (like shreds) caregivers up inside. Please know that it isn’t your son saying that, it is just his mind healing.

Recovery from the brain injury takes a while. But your son is young, so it will go faster than if you are 40 or 60 or whatever.

We are here for you. Reach out anything. A crisis shared is a crisis diminished.


#8

hello, im nicole, 22 and been diagnosed with ADEM last july 2017, i took prednisone for almost 2 months only. While suffering from most of the ADEM patients like loss of hearing (minimal), blurry vision, numb face, hand and feet, cannot walk (paralyzed from neck down for almost a week) cannot easily discharge both solid and liquid waste. With all those suffering for a very long months i really was very upset, depressed and hopeless of my condition. but i just did overcome all those negativity. Maybe for the part of your son he’s just like me, acting normal for a person suffering this kind of disease. I always lose control of myself at very random time. My family, they all got so confused on how I act to them. They said that Im so rude and very negative in everything i made. As a mother of your son, maybe the best thing you can do for now is to be patient and just understand him. Never lose hope you are on the mend for recovery (you and you son). The only thing that made me fell strong during the time that I was so weak physically and emotionally was my family together with the people around and specially to my girlfriend who never leave me. pls dont get upset just continue keeping in touch to this group and we’ll help you as much as we can. God will always helps us. Godbless!


#9

as i read the other comments maybe it really is the steroid that causes the depression and the mood swing. I even tried to end my life for many times. I had also read in the internet that steroid can cause depression as the side effects. not that legit source but the comments convinced me maybe it is really true.


#10

My 5 yr old daughter has been on steroids for 7 months on a tapering dose, mood swings are up and down she has melt downs over nothing , and screams constantly just because sometimes it’s frustrating and hard but I keep telling my self it’s the steroids causing these outburst she still has 3 months of steroids to go to control her adem flare ups and I worry about her condition when she comes of but I have hope everything will work out in the end and she will eventually be back to her normal bubbly silly self ! I hope your son bounces back soon


#11

Our 6 yo is now off steroids for 3 weeks. We have noticed a slight improvement with his behaviour and mood but he is far from being back to normal. I guess it will take time.


#12

My husband is into ADEM since 14th May 18. He was in hospital for past 2 months and got
discharged last week (11th July). He is on tapering dose of steroids which is now 4 mg / day.He is recovering better at home. Now he can walk quite well and speaks a few sentences a day. But since past 2 days he has become very aggressive and violent.
He was such a loving person before all this and now he is angry all the time and doesn’t want family members to be around. He is better with outsiders though.
He is not behaving with kids as well and that makes me really sad as earlier he used to love them so much. Dont know how long this phase will last.